Metolazone Use in Elderly Congestive Heart Failure Patient
I have a question regarding the diuretic Metolazone. As background, my father is quite elderly at 85, suffering for the last five years from congestive heart failure (CHF) following two heart attacks 10 years ago. His condition has been treated successfully to date by use of lasix diuretic. His typical pattern had been to gain weight and after symptoms of CHF progressed, we would either increase the lasix dosage or if that did not work then he would be hospitalized where intravenous diuretic appeared to control the episode. After release he typically could be managed by lasix for another two to four months before the same pattern repeated. During those two to four months his thinking and speech was clear, and he was able to walk around with help of a cane and be fairly steady.
About two weeks ago, he gained a lot of water weight, and the normal lasix did not remove the water. Instead of hospitalizing him, the doctor prescribed Metolazone, a more powerful diuretic. This worked to remove the excess water, but from about two days after he started taking that drug, he began a downward spiral. Aside from the normal dizziness experienced on this drug, he developed a severe potassium shortage, which was treated by a potassium supplement. His weight stabilized and he was removed from the Metolazone, but he is a different human being now. He has become too weak to walk, and his thoughts are obviously clouded. His water weight is about at his normal set point and stable, and his oxygen saturation levels have been stable at 93 to 97. It's worth mentioning that he has a small patch of pneumonia on the lung and that this hasn't been cured for about three months now. The doctors have tried to treat this with Levaquin, but frankly no one seems to be very persistent about following up on this. They may have written him off because of the primary CHF disorder entering a final stage.
The cardiologist after seeing his condition recently has told me that he thinks my father has months to live. He feels the mental cloudiness and inability to walk are confirmation that the heart has become too weak to support normal function. This doctor is extremely good and has always been an optimist, and I trust his judgement. The doctor holds out some small hope that if we can treat the pneumonia and any electrolyte imbalances that we might get him to snap out of this condition.
What I am trying to understand is what role can Metolazone have in bringing on - or maybe just accelerating an inevitable - collapse like this? It's very clear in the timeline that he went from being highly functional to just above a vegetative within two days of starting Metolazone. It's very difficult for me to understand how resolving the excess water condition could bring on a subsequent permanent further weakening of the heart itself.
I am also curious as to how someone can have symptoms of oxygen deprivation in their speech and thought when their oximeter readings are in the high 90s of saturation. Wouldn't an oximiter reading of 97 suggest that the brain and body overall are getting adequate oxygen?
As a follow up to my original post, is it common in final stages of congestive heart failure for the patient to not be able to digest food? My father is fed liquid food through a feeding tube, and it seems to me he is not digesting it. He coughs up material that looks like a hardened form of the liquid food, and there is a foul smell coming from his mouth and the tube area. I wonder if the food is just rotting in his gut undigested.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.